FDA: Nimodipine Should Never Be Administered Intravenously
Agency reminds providers that IV use may lead to cardiac arrest, other adverse events, death
TUESDAY, Aug. 3 (HealthDay News) -- The U.S. Food and Drug Administration is reminding health care professionals that nimodipine should never be administered intravenously but only given by mouth or through a feeding or nasogastric tube, as intravenous administration may lead to cardiac arrest, severe decreases in blood pressure, other cardiac adverse events, or death.
Nimodipine is only available as a capsule and typically used in the critical care setting for the treatment of neurologic complications resulting from ruptured blood vessels in the brain. In 2006, the FDA added a Boxed Warning and other revisions to the prescribing information of nimodipine to alert health care professionals against intravenous use. However, the agency continues to receive reports of intravenous use of the drug resulting in serious -- sometimes fatal -- adverse events.
Between 1989 and 2009, the FDA identified 31 cases of nimodipine medication errors, with 25 of the cases involving incorrect intravenous nimodipine prescribing or administration. Four patients who received nimodipine intravenously died, five patients experienced near-fatal events, and one patient suffered permanent harm.
According to the agency's safety alert, the "FDA will continue working with the manufacturers of nimodipine and with outside groups to evaluate and implement additional ways to prevent medication errors with this product."